Hail, Lincoln
- When
- September 23, 3:00 PM CST
- Where
- Lincoln County, Merrill
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.183, -89.683
Isolated thunderstorms developed as a cold front moved through Wisconsin. The storms produced some large hail in north-central Wisconsin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Isolated thunderstorms developed as a cold front moved through Wisconsin. The storms produced some large hail in north-central Wisconsin. Strong winds in the vicinity of a rain shower uprooted 10 oak trees at a cemetery on the south side of Waupaca (Waupaca co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 23, 1:45 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 245 PM CDT MON SEP 23 2002 PRECIP TRENDS THIS EVG...THEN AGAIN LATER IN THE WORK WEEK WILL BE THE MAIN FCST CONCERN. FROST POTENTIAL FOR THE WESTERN COUNTIES TONIGHT WILL ALSO NEED TO BE DETERMINED. CLIPPER SYSTEM WITH IMPRESSIVE S/W TROF WAS MOVG THROUGH W WI...AND WAS PRODUCING NMRS SHOWERS AND A FEW TSRA ACROSS THE N 1/3 OF THE STATE. THE SFC LOW WAS SITUATED ACROSS WC WI...AND WAS MOVG EAST. THE TSRA ACTIVITY WAS ASSOC WITH LLVL CONVG NR THE LOW CENTER...AND THE COMMA HEAD OF THE STG UPPER VORT. EXPECT SHOWERS TO EXIT GRB CWA THIS EVG...WITH A GRADUAL DECREASE IN CLOUDS EXPECTED OVERNIGHT. THE CLOUDS WILL LIKELY LINGER THE LONGEST OVER THE NORTH AND EAST. COLD NNW LLVL FLOW ACROSS WSTRN LK-SUP WILL SUPPORT CLOUD DEVELOPMENT OVER THE NORTHERN COUNTIES UNTIL AFTER MIDNIGHT. ALSO...LLVL MOISTURE AND CLOUDS IN CYCLONIC FLOW WILL PERSIST IN THE EAST UNTIL LATE. THE SFC RIDGE WILL BUILD INTO WSTRN WI LATE TONIGHT...CAUSING WINDS TO DECREASE IN PARTS OF NC/C WI. HOWEVER... DO NOT FEEL THERE WILL BE ENOUGH TIME WITH FAVORABLE RADIATIONAL CONDITIONS TO SUPPORT A WIDESPREAD FROST THREAT. WILL JUST CONTINUE THE MENTION OF PATCHY FROST IN THE WEST. WINDS WILL STAY UP ALL NIGHT ACROSS THE EAST...AND WILL BE QUITE STG OVER THE DOOR PENINSULA...AIDED BY DOWNWARD MOMENTUM TRANSPORT AND LLVL INSTAB OVER THE WARM BAY WATERS. AFTER A DRY DAY ON TUES...PRECIP WILL RETURN WITH A SLOWLY APPROACHING COLD FRONT TUES NGT INTO WEDS. INITIALLY...THE THREAT OF RAIN SHOULD REMAIN OVER NC/C WI...THEN SHIFT EASTWARD ACROSS THE REST OF THE FA WEDS NGT INTO THURS. THE MODELS ARE TRENDING FASTER WITH THE SPEED OF THIS FRONT...SO HAVE PULLED ANY MENTION OF PRECIP OUT OF THE FRIDAY FCST. EFP LOOKS GENERALLY DRY...WITH THE POSSIBLE EXCEPTION OF SAT... WHEN A WEAK UPPER TROF MOVES THROUGH. COORD WITH ARX AND MQT ON FROST POTENTIAL TONIGHT. .GRB...NONE. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON SEP 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. SHOWERS AND ISOLATED THUNDERSTORMS COULD PRODUCE SMALL HAIL THIS AFTERNOON AND EARLY EVENING. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING...BRINGING SHOWERS AND ISOLATED THUNDERSTORMS TO CENTRAL AND NORTHEAST WISCONSIN. THE PRESENCE OF COLD AIR ALOFT MAY BE SUFFICIENT TO PRODUCE SMALL HAIL...ESPECIALLY WITH THE STRONGER SHOWERS AND STORMS. SEVERE WEATHER IS NOT ANTICIPATED. ORGANIZED SPOTTER GROUPS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. HOWEVER...ANY REPORTS OF HAIL OR OTHER SIGNIFICANT WEATHER SHOULD STILL BE RELAYED TO YOUR LOCAL LAW ENFORCEMENT OR NATIONAL WEATHER SERVICE OFFICE. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON SEP 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. SHOWERS AND ISOLATED THUNDERSTORMS COULD PRODUCE SMALL HAIL THIS AFTERNOON AND EARLY EVENING. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING...BRINGING SHOWERS AND ISOLATED THUNDERSTORMS TO CENTRAL AND NORTHEAST WISCONSIN. THE PRESENCE OF COLD AIR ALOFT MAY BE SUFFICIENT TO PRODUCE SMALL HAIL...ESPECIALLY WITH THE STRONGER SHOWERS AND STORMS. SEVERE WEATHER IS NOT ANTICIPATED. ORGANIZED SPOTTER GROUPS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. HOWEVER...ANY REPORTS OF HAIL OR OTHER SIGNIFICANT WEATHER SHOULD STILL BE RELAYED TO YOUR LOCAL LAW ENFORCEMENT OR NATIONAL WEATHER SERVICE OFFICE. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON SEP 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. SHOWERS AND ISOLATED THUNDERSTORMS COULD PRODUCE SMALL HAIL THIS AFTERNOON AND EARLY EVENING. A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING...BRINGING SHOWERS AND ISOLATED THUNDERSTORMS TO CENTRAL AND NORTHEAST WISCONSIN. THE PRESENCE OF COLD AIR ALOFT MAY BE SUFFICIENT TO PRODUCE SMALL HAIL...ESPECIALLY WITH THE STRONGER SHOWERS AND STORMS. SEVERE WEATHER IS NOT ANTICIPATED. ORGANIZED SPOTTER GROUPS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. HOWEVER...ANY REPORTS OF HAIL OR OTHER SIGNIFICANT WEATHER SHOULD STILL BE RELAYED TO YOUR LOCAL LAW ENFORCEMENT OR NATIONAL WEATHER SERVICE OFFICE. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 145 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
2 hail, 1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320325, 5320326, 5320941.